Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 277, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2018, 5:54 PM CDT for Cedar County, Dade County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 5:54 PM CDT (22:54 UTC)
- Expired
- Aug 9, 2018, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, MO, Dade County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:56 PM CDT | TSTM WND DMG | 3 W Umber View Heights, MO | DOWNBURST WINDS CAUSED SHINGLE LOSS AT ONE RESIDENCE NEAR THE INTERSECTION OF HIGHWAY B AND HIGHWAY 39. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WUUS53 KSGF 092254
SVRSGF
MOC039-057-092330-
/O.NEW.KSGF.SV.W.0277.180809T2254Z-180809T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
554 PM CDT THU AUG 9 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Cedar County in southwestern Missouri...
Northwestern Dade County in southwestern Missouri...
* Until 630 PM CDT.
* At 554 PM CDT, a severe thunderstorm was located 9 miles southwest
of Stockton, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stockton Lake... Jerico Springs...
Arcola... Neola...
Wagoner... Cedarville...
Sylvania...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3767 9407 3770 9407 3773 9386 3744 9377
3742 9407 3767 9408
TIME...MOT...LOC 2254Z 349DEG 18KT 3764 9396
HAIL...1.00IN
WIND...60MPH
$$
DSA2 follow-up statements
215
WWUS53 KSGF 092315
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
615 PM CDT THU AUG 9 2018
MOC039-057-092330-
/O.CON.KSGF.SV.W.0277.000000T0000Z-180809T2330Z/
Cedar MO-Dade MO-
615 PM CDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN CEDAR AND NORTHWESTERN DADE COUNTIES...
At 615 PM CDT, a severe thunderstorm was located 9 miles northwest of
Greenfield, moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stockton Lake... Jerico Springs...
Arcola... Cedarville...
Sylvania... Neola...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3757 9407 3764 9407 3766 9384 3744 9377
3742 9407 3761 9408
TIME...MOT...LOC 2315Z 349DEG 18KT 3753 9393
HAIL...0.75IN
WIND...60MPH
$$
DSA768
WWUS53 KSGF 092331
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
631 PM CDT THU AUG 9 2018
MOC039-057-092341-
/O.EXP.KSGF.SV.W.0277.000000T0000Z-180809T2330Z/
Cedar MO-Dade MO-
631 PM CDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CEDAR AND
NORTHWESTERN DADE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3757 9407 3764 9407 3766 9384 3744 9377
3742 9407 3761 9408
TIME...MOT...LOC 2331Z 349DEG 18KT 3746 9391
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:23 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 3:23 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Springfield MO 323 PM CDT Thu Aug 9 2018 .SHORT TERM...(This evening through Friday) Issued at 244 PM CDT Thu Aug 9 2018 We will continue to see two main areas of scattered showers and thunderstorms for the remainder of this afternoon and early this evening. One area will be west of the Highway 65 corridor where upper level short wave energy is providing a focus. A second area will be across south-central Missouri. While we will likely see isolated storms in between these two areas, there is a relative minimum in CAPE in a corridor from around Buffalo to Rolla. Thermodynamic and moisture profiles will continue to favor a threat for downburst winds and perhaps some hail with storms into early this evening. Storms will then die off by late evening with mainly quiet weather expected overnight. We will then see another opportunity for scattered storms tomorrow afternoon primarily across southeastern Kansas and central Missouri as approaching short wave energy drives a surface boundary into that region. It once again appears that downburst winds and hail may accompany a few of these storms. High temperatures once again look on the warm side with most areas reaching the lower 90s. Middle 90s look quite possible around Joplin. .LONG TERM...(Friday Night through Thursday) Issued at 244 PM CDT Thu Aug 9 2018 That surface front will slowly push south through the Ozarks from Friday night into Saturday. This feature will keep the potential for scattered showers and thunderstorms in the forecast. Temperatures will also be a tad cooler with most areas seeing upper 80s and lower 90s for highs (near normal). We will then maintain some PoPs for thunderstorm potential into Sunday as that front stalls over the area. We generally went in the 20-30% range (isolated to widely scattered) as there may not be much in the way of mid/upper level support. That will change as we get into the Monday through Thursday time period as a closed upper level low slowly moves east and opens up across the central Plains and then Mid-Mississippi Valley. This feature will provide an extended focus for showers and thunderstorms. This is a welcome opportunity for the drought- stricken areas across the region. The expected clouds and precipitation will likely keep temperatures below normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1149 AM CDT Thu Aug 9 2018 For the 18z TAFS, starting to get a cumulus field over the area. An upper level circulation very evident on water vapor imagery just to the west of the CWA and 2500-3000j/kg sfc based CAPE values will aid in convective development this afternoon. For now have gone with VCTS wording in TAFS but may need to bump up in an amendment later on if coverage becomes more than scattered. VFR conditions are expected outside of any convection. Would expect MVFR during convection and a brief period of IFR with any stronger storms. Main convection should diminish by 00-02z. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Lindenberg
Hazardous weather outlook, Aug 9, 3:51 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 351 PM CDT Thu Aug 9 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 351 PM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive heat risk. DISCUSSION... Scattered thunderstorms will continue across the area into early this evening before diminishing. A few severe storms are possible with damaging downburst winds and hail up to the size of quarters the main potential severe weather hazards. Frequent lightning and brief torrential rainfall can also be expected from these storms. Heat index values in the mid to upper 90s will occur over west central Missouri and extreme southeast Kansas during the afternoon hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values in the mid to upper 90s will occur Friday afternoon across much of the area and across southern Missouri on Saturday afternoon. Afternoon and evening thunderstorms will be possible once again on Friday, especially across extreme southeastern Kansas and central Missouri. A few of these storms may again produce damaging downburst winds and hail up to the size of quarters. A few storms will then remain possible from Friday night through Sunday. A better coverage of thunderstorms is then expected from Monday through Wednesday as an upper level storm system slowly moves east through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Aug 9, 4:56 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Springfield MO 456 PM CDT THU AUG 9 2018 KSZ073-097-092245- Bourbon KS-Crawford KS- 456 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON AND NORTHERN CRAWFORD COUNTIES UNTIL 545 PM CDT... At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Hepler, or 11 miles north of Girard, moving south at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pittsburg... Frontenac... Girard... Arma... Franklin... Hepler... Croweburg... Greenbush... Ringo... Pawnee Station... Hiattville... Farlington... Brazilton... Polk... Englevale... LAT...LON 3777 9491 3777 9463 3743 9468 3750 9504 TIME...MOT...LOC 2156Z 015DEG 10KT 3768 9480 DSA
Local storm report, Aug 9, 5:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 E JASPER 37.34N 94.29W
08/09/2018 JASPER MO EMERGENCY MNGR
PEA SIZED HAIL AND SMALL LIMBS BROKEN.
ISOLATED POCKETS OF CORN WITH TOPS BROKEN
OFF. ESTIMATED WINDS OF 45-50MPH.
&&
CKRSpecial weather statement, Aug 9, 5:11 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
511 PM CDT THU AUG 9 2018
MOZ078-092300-
Cedar MO-
511 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR CEDAR COUNTY UNTIL 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving south at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stockton State Park... Stockton Lake...
El Dorado Springs... Stockton...
Jerico Springs... Umber View Heights...
Bearcreek... Masters...
Olympia... Caplinger Mills...
Wagoner... Arnica...
Filley...
LAT...LON 3785 9381 3783 9381 3783 9370 3758 9362
3761 9405 3788 9406
TIME...MOT...LOC 2211Z 015DEG 14KT 3779 9383
DSASpecial weather statement, Aug 9, 5:15 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Springfield MO 515 PM CDT THU AUG 9 2018 MOZ102-103-092300- Barry MO-Stone MO- 515 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STONE AND BARRY COUNTIES UNTIL 600 PM CDT... At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Crane, or 10 miles south of Aurora, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Roaring River State Park... Table Rock Lake... Cassville... Crane... Shell Knob... Exeter... Washburn... Wheelerville... Jenkins... Mcdowell... Pleasant Ridge... Madry... Elsey... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3691 9381 3690 9354 3660 9349 3659 9397 TIME...MOT...LOC 2215Z 015DEG 14KT 3682 9372 DSA
Special weather statement, Aug 9, 5:18 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Springfield MO 518 PM CDT THU AUG 9 2018 MOZ102-103-092300- Barry MO-Stone MO- 518 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STONE AND NORTHEASTERN BARRY COUNTIES UNTIL 600 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Purdy, or 10 miles northeast of Cassville, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Table Rock Lake... Cassville... Crane... Jenkins... Mcdowell... Pleasant Ridge... Wheelerville... Madry... Elsey... PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3691 9381 3690 9354 3667 9352 3668 9386 TIME...MOT...LOC 2218Z 016DEG 18KT 3679 9374 DSA
Special weather statement, Aug 9, 5:22 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
522 PM CDT THU AUG 9 2018
KSZ101-092300-
Cherokee KS-
522 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE COUNTY
UNTIL 600 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chetopa. This storm was nearly stationary.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Treece... Faulkner...
Melrose...
LAT...LON 3711 9505 3711 9482 3700 9483 3700 9507
3703 9507
TIME...MOT...LOC 2222Z 155DEG 1KT 3703 9497
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:50 PM CDT | Areal Flood Advisory | SGF | Dent, Texas | 3 hr |
| Aug 9, 1:03 PM CDT | Special Weather Statement | SGF | Benton | 27 min |
| Aug 9, 1:30 PM CDT | Special Weather Statement | SGF | Benton | 30 min |
| Aug 9, 1:50 PM CDT | Special Weather Statement | SGF | Barry | 25 min |
| Aug 9, 1:59 PM CDT | Special Weather Statement | SGF | Dade | 46 min |
| Aug 9, 2:35 PM CDT | Special Weather Statement | SGF | Shannon | 40 min |
| Aug 9, 2:38 PM CDT | Special Weather Statement | SGF | Jasper | 52 min |
| Aug 9, 3:07 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 38 min |
| Aug 9, 3:17 PM CDT | Special Weather Statement | SGF | Greene | 43 min |
| Aug 9, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 38 min |
| Aug 9, 3:32 PM CDT | Special Weather Statement | SGF | Jasper | 43 min |
| Aug 9, 3:36 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 39 min |
| Aug 9, 3:39 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 36 min |
| Aug 9, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 32 min |
| Aug 9, 4:03 PM CDT | Special Weather Statement | SGF | Ozark | 42 min |
| Aug 9, 4:06 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 39 min |
| Aug 9, 4:18 PM CDT | Special Weather Statement | SGF | Vernon | 27 min |
| Aug 9, 4:21 PM CDT | Special Weather Statement | SGF | Lawrence | 24 min |
| Aug 9, 4:31 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 44 min |
| Aug 9, 4:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 46 min |
| Aug 9, 4:55 PM CDT | Special Weather Statement | SGF | Barton | 50 min |
| Aug 9, 5:11 PM CDT | Special Weather Statement | SGF | Cedar | 49 min |
| Aug 9, 5:15 PM CDT | Special Weather Statement | SGF | Barry | 45 min |
| Aug 9, 5:18 PM CDT | Special Weather Statement | SGF | Barry | 42 min |
| Aug 9, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 40 min |
| Aug 9, 6:29 PM CDT | Special Weather Statement | SGF | Dade | 46 min |
| Aug 9, 6:53 PM CDT | Special Weather Statement | SGF | Taney | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.